Alabama, 2014

Damaging Winds in Alabama, June 30, 2014

June 30, 2014 · NWS BMX · 3 events in 2 counties and zones

An upper level trough was located across western Georgia. An axis of maximum precipitable water was located along the Alabama and Georgia state line, with values near two inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper level trough was located across western Georgia. An axis of maximum precipitable water was located along the Alabama and Georgia state line, with values near two inches. Surface based CAPE values were near 3000 J/kg across east Alabama in the afternoon, and a band of thunderstorms developed in this area of deeper moisture and higher instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 30, 1:51 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 30, 1:51 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
251 PM CDT MON JUN 30 2014

.DISCUSSION...

SHOWERS AND STORMS ARE CONFINED TO THE EASTERN PART OF THE CWA
THIS AFTERNOON WHERE MID-LEVEL TEMPS ARE QUITE A BIT COOLER ON THE
PERIPHERY OF A RIDGE AXIS. HAVE KEPT DRY CONDITIONS IN FOR TUESDAY
AS THE INFLUENCE OF THE RIDGE SPREADS EASTWARD ACROSS THE FORECAST
AREA. A SIMILAR STORY IS EXPECTED FOR WEDNESDAY...BUT A TROUGH
TO OUR NORTHWEST COULD WEAKEN THE RIDGE ENOUGH TO ALLOW FOR A FEW
SHOWERS AND STORMS WEDNESDAY AFTERNOON ACROSS THE NORTHWEST.
TEMPERATURE GUIDANCE CONTINUES TO INSIST ON HIGH TEMPERATURES
REACHING 100F ON TUESDAY AND WEDNESDAY ACROSS THE SOUTH...BUT THIS
SEEMS TOO HIGH GIVEN THE WARM BIAS OF GUIDANCE SO FAR THIS SUMMER
AND MODEST 500MB HEIGHTS AT 5900M.

THE AFOREMENTIONED TROUGH AXIS WILL MOVE INTO THE REGION ON
WEDNESDAY NIGHT INTO THURSDAY IN ASSOCIATION WITH A SURFACE COLD
FRONT. DEEP-LAYER MOISTURE APPEARS SOMEWHAT LIMITED WITH
NORTHWEST WINDS ALOFT...BUT HAVE INCLUDED SMALL RAIN CHANCES FOR
THE SOUTHERN AREAS ON THURSDAY. COOLER AND DRIER AIR SHOULD
OVERSPREAD THE FORECAST AREA THURSDAY NIGHT INTO FRIDAY...BRINGING
SIGNIFICANT RELIEF FROM THE HOT AND MUGGY CONDITIONS...AND
GREAT WEATHER FOR JULY 4TH FESTIVITIES. LOWS IN THE LOWER TO MID
60S ARE EXPECTED OVER THE NORTHERN HALF OF THE AREA FOR BOTH
FRIDAY AND SATURDAY MORNING. DRY CONDITIONS WILL CONTINUE SATURDAY
WITH ONLY SLIGHT RAIN CHANCES RETURNING FOR SUNDAY.

87/GRANTHAM

&&

.AVIATION...
18Z TAF DISCUSSION.

SCATTERED SHOWERS/STORMS WILL CONTINUE ACROSS NE/E AL THRU THE
EARLY EVENING. ANB LOOKS TO BE THE ONLY TERMINAL THAT WILL BE
IMPACTED AT THIS TIME. HAVE REMOVED VCTS FROM ALL OTHER TAF
SITES...BUT WILL MONITOR IN CASE ANYTHING MANAGES TO DEVELOP A BIT
FARTHER WEST. WINDS WILL GENERALLY BE OUT OF THE WEST AROUND 5-10
KTS.

FOR TONIGHT...WITH SFC RIDGING BUILDING INTO THE AREA WINDS WILL
BE LIGHT/CALM AND SKIES WILL BE MOSTLY CLEAR TO PARTLY CLOUDY.
WITH SOME LOW LEVEL MOISTURE STILL IN PLACE PATCHY FOG COULD BE
POSSIBLE LATE TONIGHT TO NEAR SUNRISE. HAVE ONLY INCLUDED A
TEMPO FOR MVFR FOG AT MOST TERMINALS FOR NOW.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  93  70  94  69 /  10  10  10  20  10
ANNISTON    71  94  71  95  71 /  10  10  10  10  10
BIRMINGHAM  74  94  74  94  72 /  10  10  10  20  10
TUSCALOOSA  73  95  72  96  71 /  10  10  10  20  10
CALERA      73  94  73  94  71 /  10  10  10  10  10
AUBURN      72  93  74  94  73 /  20  10  10  10  10
MONTGOMERY  74  96  74  97  73 /  10  10  10  10  10
TROY        73  96  73  97  73 /  10  10  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

87/19
Hazardous weather outlook, Jun 30, 11:52 AM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1252 PM CDT MON JUN 30 2014

ALZ011>015-017>050-011800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1252 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 30, 1:47 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 PM CDT MON JUN 30 2014

ALZ019>021-302030-
CALHOUN AL-CHEROKEE AL-CLEBURNE AL-
247 PM CDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLEBURNE...SOUTHEASTERN
CHEROKEE AND NORTHERN CALHOUN COUNTIES UNTIL 330 PM CDT...

AT 247 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PLEASANT GAP TO
JACKSONVILLE STATE UNIVERSITY TO OHATCHEE...AND MOVING EAST AT 15
MPH.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  JACKSONVILLE...
  PLEASANT GAP...
  ALEXANDRIA...
  JACKSONVILLE STATE UNIVERSITY...
  WEAVER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3374 8572 3371 8593 3376 8605 3384 8606
      3386 8600 3392 8595 3391 8593 3391 8590
      3395 8588 3394 8574 3400 8573 3400 8556
      3398 8539 3382 8537
TIME...MOT...LOC 1947Z 291DEG 12KT 3394 8555 3389 8576
          3382 8598

77/GLEASON
Special weather statement, Jun 30, 2:06 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT MON JUN 30 2014

ALZ018-019-302030-
CALHOUN AL-ETOWAH AL-
306 PM CDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ETOWAH AND NORTHERN
CALHOUN COUNTIES UNTIL 330 PM CDT...

AT 305 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GLENCOE...OR 6 MILES SOUTHWEST OF HOKES BLUFF...
MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HOKES BLUFF...
  COBB CITY...
  SULPHUR SPRINGS...
  REAVES...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3399 8574 3396 8573 3382 8578 3386 8594
      3391 8604 3405 8597
TIME...MOT...LOC 2006Z 286DEG 12KT 3394 8592

77/GLEASON
Special weather statement, Jun 30, 2:49 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 PM CDT MON JUN 30 2014

ALZ019-021-027-028-302130-
CALHOUN AL-CLAY AL-CLEBURNE AL-TALLADEGA AL-
349 PM CDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA...
SOUTHWESTERN CLEBURNE...NORTHEASTERN CLAY AND SOUTHERN CALHOUN
COUNTIES UNTIL 430 PM CDT...

AT 348 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR OXFORD LAKE...OR NEAR OXFORD...MOVING SOUTHEAST AT
10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  OXFORD...
  MOUNT CHEAHA...
  DELTA...
  DEARMANVILLE...
  OAK HILL...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3349 8563 3350 8564 3341 8564 3333 8590
      3364 8595 3374 8576 3350 8557 3349 8557
TIME...MOT...LOC 2049Z 329DEG 7KT 3361 8580

56
Special weather statement, Jun 30, 2:52 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
352 PM CDT MON JUN 30 2014

ALZ021-029-302130-
CLEBURNE AL-RANDOLPH AL-
352 PM CDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDOLPH AND
SOUTHEASTERN CLEBURNE COUNTIES UNTIL 430 PM CDT...

AT 348 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR EDWARDSVILLE...OR NEAR HEFLIN...MOVING SOUTHEAST AT
20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LAKE WEDOWEE...
  ABERNATHY...
  RANBURNE...
  FOSTERS CROSS ROADS...
  MORRISON CROSS ROADS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3328 8564 3367 8564 3375 8535 3336 8528
TIME...MOT...LOC 2052Z 331DEG 18KT 3363 8549

56
Special weather statement, Jun 30, 3:27 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 PM CDT MON JUN 30 2014

ALZ027>029-302215-
CLAY AL-RANDOLPH AL-TALLADEGA AL-
427 PM CDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TALLADEGA...RANDOLPH AND
CLAY COUNTIES UNTIL 515 PM CDT...

AT 424 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM RANBURNE TO DELTA TO GRANT
TOWN...AND MOVING SOUTH AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LINEVILLE...
  LAKE WEDOWEE...
  WEDOWEE...
  ASHLAND...
  ROANOKE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3310 8597 3309 8598 3311 8612 3359 8606
      3354 8580 3347 8589 3347 8578 3350 8576
      3349 8535 3350 8535 3348 8530 3311 8523
TIME...MOT...LOC 2127Z 351DEG 13KT 3347 8540 3343 8567
          3348 8594

56

The radar

The Maxwell AFB radar (KMXX), 63 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chambers

When
June 30, 4:06 PM CST
Where
Chambers County, 2.07 mi S of Truett
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.070, -85.570

Several trees were uprooted in northwest Chambers County.

Thunderstorm Wind, Tallapoosa

When
June 30, 4:10 PM CST
Where
Tallapoosa County, 0.9 mi NE of Daviston
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.060, -85.620

Several trees were uprooted along Highway 22.

Thunderstorm Wind, Tallapoosa

When
June 30, 4:30 PM CST
Where
Tallapoosa County, 0.9 mi NW of Newsite
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.040, -85.780

Several trees uprooted and power lines downed near the town of New Site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528476, 528478, 528479.